Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Follow up to side effects of anesthesia

05/29/2008

Question:

In regards to the answer that I received, I do have additional questions. I am trying to find out:

1)What is a reasonable amount of time to recover from anesthesia and what may be some of the side effects?

2)For more specifics, if someone has had severe abdominal pain, diarrhea and vomiting on a daily basis for 21 days AFTER a hernia operation, is that cause for concern?

I am trying to find out could this be a side effect of anesthesia or is that an unreasonable amount of time for someone to be sick from anesthesia?

Answer:

Nausea and vomiting are quite common side effects of general anesthesia. Abdominal pain and diarrhea are definitely not. Nausea and vomiting related to anesthesia are generally at their worst during the first 24 hours after anesthesia. If someone has the symptoms you describe they should definitely seek medical attention.

It is possible that these symptoms are related to an underlying surgical condition, such as a bowel obstruction, but they could be due to something entirely different. In either case, medical help should be obtained as soon as possible.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University